You might not be aware that there are consequences connected to ibuprofen, aspirin, and other over-the-counter pain relievers according to new research.
Many prevalent pain relievers, including those bought over-the-counter, pose risks to your hearing that you’ll want to weigh when considering taking them. Younger men, amazingly, could carry a higher risk factor.
Pain Relievers And Hearing Loss – What The Studies Say
Esteemed universities, including Vanderbilt, Harvard, and Brigham Young, performed a comprehensive 30 year study. The researchers asked 27,000 people between the ages of 40 and 74, to fill out a biennial survey that included numerous health and lifestyle questions.
Because the questionnaire was so diverse, researchers were uncertain of what they would find. After analyzing the data, they were surprised to find a solid connection between loss of hearing and over-the-counter pain relievers.
The data also revealed something even more shocking. Men younger than 50 were approximately twice as likely to have hearing loss if they frequently used acetaminophen. Individuals who frequently used aspirin had a 50% chance of experiencing hearing loss. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of developing permanent hearing loss.
It was also striking that using low doses regularly seemed to be more detrimental to their hearing than using higher doses occasionally.
We can’t be certain that the pain reliever actually caused this loss of hearing even though we can see a definite connection. More studies are required to prove causation. But these findings are persuasive enough that we should think about how we’re using pain relievers.
Hearing Loss And Pain Relievers – Current Theories
Researchers have numerous conceivable theories as to why pain relievers may cause hearing damage.
When you have pain, your nerves communicate this sensation to the brain. The flow of blood to a particular nerve is blocked by over-the-counter pain relievers. This impedes nerve signals that usually communicate with the brain, so you feel a reduced pain level.
There might also be a reduction of blood flow to the inner ear according to researchers. This blood provides vital nutrients and oxygen. Cells will die from malnourishment if this blood flow is reduced for prolonged periods.
Also, there’s a particular protein that protects the inner ear from loud noises and it seems as if acetaminophen, in particular, could block this.
Is There Anything That Can be Done?
Perhaps the biggest point to keep in mind is that men under 50 were more likely to suffer hearing impairment from pain relievers. This verifies that hearing loss doesn’t just affect the elderly. But as you get older, if you take the appropriate steps you will have a better chance of maintaining your hearing.
While we aren’t implying that you entirely stop taking pain relievers, you should understand that there could be unfavorable consequences. Use pain medication only when you absolutely need to and when dealing with prescription medication, only as prescribed.
If you can find alternative solutions you should consider them as a first option. It would also be a smart idea to boost the Omega-3 fat in your diet and reduce foods that cause inflammation. Decreased pain and better blood flow have been demonstrated to come from these practices.
Lastly, is an appointment to see us each year to have your hearing tested. Remember, you’re never too young to have your hearing tested. If you’re younger than 50, now is the time to start speaking with us about avoiding additional hearing loss.